How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Harriet Your Own Question
Dr. Harriet
Dr. Harriet, Doctor
Category: Mental Health
Satisfied Customers: 117
Experience:  Board Certified Family Practitioner with 25 years of psychiatry medication management experience
Type Your Mental Health Question Here...
Dr. Harriet is online now
A new question is answered every 9 seconds

Im bipolar (type 2) and was on Depakote, Effexor and Seroquel.

This answer was rated:

I'm bipolar (type 2) and was on Depakote, Effexor and Seroquel. For my own stupid reasons, I stopped all the meds cold-turkey about 2 months ago. About 2 weeks ago I got extremely depressed again and went to a new psychiatrist (not my usual one) who put me on Divalproex DR, 1000mg/day. For about 1 week now I've been having nightmares, but they're not like any I've had before. In them, I'm always hurting or killing people (although I don't feel at all that way towards anyone when I'm awake) and they're so real they feel almost like hallucinations. I'm very scared and worried, and could the Divalproex be related to that?

Hi, divalproex is the same as Depakote, so it is unlikely that it is this med that is causing the nightmares. What you are on is an extended release form that you only have to take once a day. If you are having trouble paying for meds, depakote does come in a generic form which you would take two or three times a day; they are equally effective.


Many doctors use seroquel for treating insomnia, but it is very expensive and has a ton of side effects including weight gain, and can trigger diabetes in some people, so I'm not sure that is a necessary next step for you... Sometimes patients with post traumatic stress disorder or tons of anxiety or other issues will have graphic and disturbing dreams at night. IF that is the case, then the dreams may simply mean there are issues that need to be worked through in therapy.

Depakote is very helpful for bipolar disorder as it levels out the mood swings. If you tend to swing to the depressed side (more than the manic side), the depakote can level you out on a somewhat depressed level. In that case an antidepressant can be added to raise the mood a little.

I would be nervous giving you effexor; it is a very stimulating antidepressant and can make insomnia worse; in addition all antidepressants can trigger mania. You should talk with your psychiatrist about perhaps adding a sedating antidepressant to see if that would help the insomnia and lessen the depression a little. One such med is trazodone which is generic and costs $4 a month.

If something like that doen't help, then you and your psychiatrist can consider an alternate mood stablizer. For instance, lamictal is shown to be helpful in bipolar patients with depression, as it tends to treat the depression as well as the mood swings. It, however, is fairly pricey.


Hope this helps some.

Dr. Harriet and other Mental Health Specialists are ready to help you
Customer: replied 7 years ago.
Thank you for your help and advice - now I know which direction to go in, and that eases my mind a lot!
Hi, so glad I could help.

Related Mental Health Questions